Tennessee, 2009Damaging Wind in Tennessee, June 2, 2009
June 2, 2009 · NWS MEG · 1 event in 1 county or zone
A weak upper level disturbance produced showers and thunderstorms over the Mid-South during the late afternoon and early evening hours of June 2nd, 2009. Some storms became severe and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance produced showers and thunderstorms over the Mid-South during the late afternoon and early evening hours of June 2nd, 2009. Some storms became severe and produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 1:15 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 2, 1:15 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT TUE JUN 2 2009
.DISCUSSION...
THE MAIN CONCERNS ARE RAIN CHANCES...STRONG/SEVERE THUNDERSTORMS...
AND HEAVY RAIN/LOCALIZED FLOODING POTENTIAL THIS AFTERNOON THROUGH
THURSDAY.
LATEST MODELS WERE IN FAIR TO GOOD AGREEMENT. WILL USE A BLEND OF
THEM WITH NO PREFERENCE FOR ONE MODEL OVER ANOTHER.
DO NOT PLAN ON MAKING ANY SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.
AT 2 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...VERY WARM AND
UNSTABLE CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES
MAINLY 86 TO 92 DEGREES...EXCEPT WHERE SHOWERS AND STORMS WERE
OCCURRING. ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING
OVER THE AREA...MAINLY NEAR THE MISSISSIPPI RIVER. HIGH PRESSURE
OVER THE SOUTHEAST U.S. WAS WEAKENING AND LOW PRESSURE NEAR THE
OKLAHOMA PANHANDLE WAS MOVING EAST.
THROUGH 10 PM CDT...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE FORECAST AREA...SOME OF WHICH
MAY BE STRONG TO SEVERE WITH GUSTY WINDS UP TO 60 MPH...HAIL UP TO
THE SIZE OF QUARTERS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL OF 1 TO 3 INCHES IN LESS THAN ONE HOUR WHICH MAY CAUSE
FLASH FLOODING. THE MICROBURST POTENTIAL REMAINS RATHER HIGH WITH
LIFTED INDICES -4 TO -8...SBCAPE 2000-3000 J/KG...AND DOWNDRAFT
CAPE 1000-1300 J/KG. ONLY EXPECT 20 TO 30 PERCENT COVERAGE OVER
THE AREA WITH MOST ARES STAYING DRY. MOST STORMS WILL DIMINISH BY
10 PM CDT WITH THE LOSS OF DAYTIME HEATING.
THE REST OF TONIGHT WILL BE WARM AND MUGGY. PLAN TO KEEP LOW RAIN
CHANCES...20 TO 30 PERCENT...NEAR AND NORTH OF I-40 AS A FEW
SHOWERS/STORMS MAY LINGER...PARTICULARLY OVER NE AR AND MO
BOOTHEEL WHERE BEST 500 MB HEIGHT FALLS ARE EXPECTED. MODEL
GUIDANCE LOWS IN THE MID 60S TO LOWER 70S APPEAR REASONABLE.
WEDNESDAY...SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE AS
DEEPER MOISTURE AND BETTER LIFT MOVE IN WITH THE APPROACHING LOW
PRESSURE SYSTEM. WILL TIER RAIN CHANCES FROM 30 PERCENT NEAR
ABERDEEN MS TO NEAR 80 PERCENT NEAR WALNUT RIDGE AR. THE BULK OF
THE ACTIVITY WILL BE DURING THE AFTERNOON HOURS. SOME STORMS WILL
BE STRONG TO SEVERE WITH GUSTY WINDS...HAIL...FREQUENT LIGHTNING...
AND HEAVY DOWNPOURS WHICH MAY PRODUCE LOCALIZED FLOODING AS THE
AIR WILL BE UNSTABLE WITH LIFTED INDICES -3 TO -7. DOUBT
WIDESPREAD SEVERE WILL OCCUR. CLOUDS SHOULD KEEP TEMPERATURES DOWN
SLIGHTLY...BUT WILL GO WARMER THAN 12Z MAVMOS NUMBERS WITH HIGHS
MID 80S OVER THE MO BOOTHEEL TO LOWER 90S OVER NORTH MS WITH SOME
MORNING SUN.
WEDNESDAY NIGHT THROUGH THURSDAY...LATEST MODELS SUGGESTED A
SLOWER AND WETTER SOLUTION DURING THIS TIME FRAME. WILL MONITOR
FOR HEAVY RAINFALL OVER THE AREA...PARTICULARLY NORTH OF A FORREST
CITY AR TO MEMPHIS TN TO CORINTH MS LINE WEDNESDAY NIGHT INTO
THURSDAY MORNING...NORTH OF THE FORECAST SURFACE LOW TRACK...WHICH
MAY BRING A WIDESPREAD 2 TO 4 INCHES OF RAINFALL TO THESE AREAS.
NOT CONFIDENT ENOUGH TO ISSUE FLASH FLOOD WATCH AT THIS TIME...BUT
WILL MONITOR. DEFINITELY APPEARS ALL AREAS WILL GET WET AND ALL
AREAS SHOULD GET AT LEAST 0.50 INCH OF RAINFALL DURING THIS TIME
FRAME. USED OF BLEND OF GUIDANCE FOR TEMPERATURES DURING THIS TIME
FRAME. CLOUDS AND RAIN WILL KEEP TEMPERATURES DOWN ON THURSDAY
WITH HIGHS NOT GETTING OUT OF THE 70S IN MOST LOCATIONS.
THURSDAY NIGHT INTO FRIDAY...DRIER AIR MOVING IN WILL ALLOW FOR
CLEARING AND COMFORTABLE CONDITIONS TO RETURN TO THE AREA WITH
LOWS 55 TO 65 AND HIGHS IN THE LOWER 80S ON FRIDAY.
FRIDAY NIGHT THROUGH TUESDAY...DRY AND ABOVE NORMAL TEMPERATURES
CAN BE EXPECTED THIS WEEKEND WITH UPPER RIDGE BUILDING OVERHEAD.
WILL KEEP RAIN CHANCES OUT OF FORECAST UNTIL MONDAY WHEN UPPER
RIDGE IS FORECAST TO WEAKEN. THE HOTTEST AIR OF THE SEASON MAY
OCCUR SUNDAY AND POSSIBLY MONDAY. GENERALLY WILL GO ABOVE 12Z
MEXMOS NUMBERS FOR TEMPERATURES.
MBS
&&
.AVIATION...
18Z TAF CYCLE
SOME ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL OCCUR THIS
AFTERNOON AND EARLY THIS EVENING MAINLY OVER THE WESTERN HALF OF
THE FORECAST AREA. MAINLY VFR CONDITIONS SHOULD CONTINUE OVER THE
NEXT 24 HOURS OUTSIDE OF ANY THUNDERSTORMS. WINDS SHOULD BE MAINLY
SOUTH AT 5 TO 10 KNOTS THIS AFTERNOON THEN LIGHT SOUTH WINDS
TONIGHT AND EARLY WEDNESDAY.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 72 88 66 74 / 20 60 70 50
MKL 67 88 65 74 / 20 60 80 70
JBR 68 85 63 74 / 30 70 90 50
TUP 68 90 68 82 / 10 40 60 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 2, 9:47 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT TUE JUN 2 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031800-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1047 AM CDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH
10 PM CDT ACROSS MUCH OF THE AREA...PARTICULARLY ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL AS WELL AS NEAR THE TENNESSEE
RIVER.
THE MAIN HAZARDS ARE DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES AND
FLASH FLOODING ARE POSSIBLE AS WELL AS STORMS WILL MOVE SLOWLY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL MOVE INTO THE MID SOUTH ON WEDNESDAY AND MOVE
SLOWLY ACROSS THE AREA THROUGH THURSDAY. AHEAD OF THE FRONT...THE
AIRMASS WILL REMAIN MODERATELY UNSTABLE. AS A RESULT A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING AREAWIDE AND ACROSS NORTHEAST MISSISSIPPI ON
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY IN A FEW LOCATIONS THROUGH
10 PM CDT TODAY.
SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON AND
EVENING AREAWIDE AND ACROSS NORTHEAST MISSISSIPPI ON THURSDAY.
MBS
In the hours before
Special weather statement, Jun 2, 3:50 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT TUE JUN 2 2009
TNZ089-090-022230-
FAYETTE TN-HARDEMAN TN-
450 PM CDT TUE JUN 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES NORTHEAST OF LAGRANGE AT 451 PM CDT...
MOVING NORTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN FAYETTE AND HARDEMAN COUNTIES...INCLUDING LOCATIONS NEAR
BOLIVAR...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
Special weather statement, Jun 2, 4:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT TUE JUN 2 2009
ARZ018-026-028-MOZ113-022300-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-
530 PM CDT TUE JUN 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EXTREME SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
LAKE CITY AT 530 PM CDT...MOVING NORTH AT 20 MPH.
PEOPLE IN CRAIGHEAD...DUNKLIN...GREENE AND MISSISSIPPI COUNTIES...
INCLUDING LOCATIONS NEAR LAKE CITY...LEACHVILLE...MONETTE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jun 2, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 SE TRUMANN 35.64N 90.48W
06/02/2009 E0.75 INCH POINSETT AR PUBLIC
0506 PM TSTM WND DMG BAY 35.74N 90.56W
06/02/2009 CRAIGHEAD AR TRAINED SPOTTER
POWERLINES AND SMALL TREES DOWN.
0506 PM TSTM WND DMG 4 W BAY 35.74N 90.63W
06/02/2009 CRAIGHEAD AR TRAINED SPOTTER
MINOR STRUCTURAL DAMAGE TO A CHURCH.
&&
PWBLocal storm report, Jun 2, 4:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG PALESTINE 34.97N 90.90W
06/02/2009 ST. FRANCIS AR LAW ENFORCEMENT
POSSIBLE POWERLINES, SUBSTATION, AND SMALL SHED DAMAGED.
0335 PM HAIL 2 E SIMSBORO 35.02N 90.35W
06/02/2009 E0.75 INCH CRITTENDEN AR PUBLIC
PENNY HAIL IN ANTHONYVILLE.
0500 PM HAIL 3 SE TRUMANN 35.64N 90.48W
06/02/2009 E0.75 INCH POINSETT AR PUBLIC
0506 PM TSTM WND DMG BAY 35.74N 90.56W
06/02/2009 CRAIGHEAD AR TRAINED SPOTTER
POWERLINES AND SMALL TREES DOWN.
0506 PM TSTM WND DMG 4 E BAY 35.74N 90.49W
06/02/2009 CRAIGHEAD AR TRAINED SPOTTER
MINOR STRUCTURAL DAMAGE TO A CHURCH IN LUNSFORD.
&&
PWBSpecial weather statement, Jun 2, 4:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT TUE JUN 2 2009
TNZ051-052-022330-
CROCKETT TN-MADISON TN-
552 PM CDT TUE JUN 2 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF BEMIS AT 552 PM CDT...MOVING
NORTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR
JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
Local storm report, Jun 2, 4:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG PALESTINE 34.97N 90.90W
06/02/2009 ST. FRANCIS AR LAW ENFORCEMENT
POSSIBLE POWERLINES, SUBSTATION, AND SMALL SHED DAMAGED.
0335 PM HAIL 2 E SIMSBORO 35.02N 90.35W
06/02/2009 E0.75 INCH CRITTENDEN AR PUBLIC
PENNY HAIL IN ANTHONYVILLE.
0500 PM HAIL 3 SE TRUMANN 35.64N 90.48W
06/02/2009 E0.75 INCH POINSETT AR PUBLIC
0506 PM TSTM WND DMG BAY 35.74N 90.56W
06/02/2009 CRAIGHEAD AR TRAINED SPOTTER
POWERLINES AND SMALL TREES DOWN.
0506 PM TSTM WND DMG 4 E BAY 35.74N 90.49W
06/02/2009 CRAIGHEAD AR TRAINED SPOTTER
MINOR STRUCTURAL DAMAGE TO A CHURCH IN LUNSFORD.
0510 PM TSTM WND DMG 2 N BAY 35.77N 90.56W
06/02/2009 CRAIGHEAD AR EMERGENCY MNGR
TELEPHONE POLES DOWN.
&&
PWBThunderstorm Wind, Madison
- When
- June 2, 4:55 PM CST to 5:00 PM CST
- Where
- Madison County, 2 mi ENE of Huntersville to 1.98 mi ENE of Huntersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.632, -88.948
Straight line winds blew trees down on Lower Brownsville Road and Hillard Lane outside of Huntersville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 2, 2009$1.2 million · EF0 · 12 events
- Flash Flooding and Hail in Indiana, June 2, 20091 injured · $141,000 · 2.75 in hail · 24 events
- Tornado and Flash Flood in Ohio, June 2 to 3, 20091 injured · $64,000 · EF0 · 36 events
- Hail and Damaging Winds in Ohio, June 2, 2009$122,000 · 1.5 in hail · 19 events
- Hail and Damaging Wind in Delaware, June 2, 2009$250,000 · 66 kt wind · 2 events
- Lightning Strike in Maryland, June 2, 2009$215,000 · 1 event
- Hail and Damaging Winds in Illinois, June 2, 2009$115,000 · 65 kt wind · 4 events
- Hail in Indiana, June 2, 2009$100,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, June 2, 2009$57,000 · 1.75 in hail · 16 events
- Tornado and Hail in Texas, June 2, 2009$50,000 · EF0 · 16 events
- Dust Devil in Nevada, June 2, 2009$75,000 · 1 event
- Flash Flood and Hail in West Virginia, June 2, 2009$26,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177155.